Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 85, NWS Tallahassee, FL

May 26, 2014Jackson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 26, 2014, 3:45 PM CDT for Jackson County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2014, 3:45 PM CDT (20:45 UTC)
Expired
May 26, 2014, 4:30 PM CDT
In force
45 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Jackson County, FL

The radar

The Eglin Afb radar (KEVX), 55 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:51 PM CDTTSTM WND GST 59Marianna, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS52 KTAE 262045
SVRTAE
FLC063-262130-
/O.NEW.KTAE.SV.W.0085.140526T2045Z-140526T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM CDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF MARIANNA...

* UNTIL 430 PM CDT

* AT 340 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF MARIANNA...OR    
  NEAR KYNESVILLE...AND MOVING NORTHWEST AT 20 MPH. THESE STORMS     
  HAVE A HISTORY OF PRODUCING NEAR 60 MPH WIND GUSTS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHIPOLA TERRACE...MARIANNA MUNICIPAL A/P...STEELE CITY...
  GREENWOOD...COTTONDALE AIRPORT...COTTONDALE...MALONE...SILLS...
  JACOBS...ELLAVILLE...CAMPBELLTON AND BROWNTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3099 8549 3097 8513 3057 8522 3057 8543
      3058 8544 3078 8543 3079 8548 3083 8548
      3083 8551
TIME...MOT...LOC 2045Z 147DEG 17KT 3073 8532

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:02 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 26, 2:02 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
302 PM EDT Mon May 26 2014

.Near Term [Through Tonight]...
Upper ridge building eastward across the area this afternoon may
keep the convective coverage down a bit from what was observed on
Sunday. The ridging aloft will likely also help to end the activity
more quickly after sunset. The best rain chances through
mid-afternoon will be along the Gulf seabreeze. By late afternoon
into early evening, the activity will likely shift towards the I-75
corridor as the already active east coast seabreeze makes its way
west. With weaker lapse rates and limited dry air aloft versus
Sunday, the severe threat should be limited.

.Short Term [Tuesday Through Wednesday Night]...
With little change in the overall pattern by Tuesday, expect
afternoon convection to be very similar to Monday, favoring storm
development initially along the Gulf Coast sea breeze front and
then spreading into Southern Georgia as convergence increases late
in the day with the arrival of the Atlantic sea breeze front.
Overall though, coverage shouldn't be especially high with 40
percent pops in the east tapering down to 20 percent across
Southeast Alabama.

By Wednesday, model guidance shows the region between an
upper level low approaching from the west and a ridge just east of
Florida. Still with little overall change in the pattern, will
keep rain chances fairly similar on Wednesday afternoon with
higher chances across the eastern half of the region.

.Long Term [Thursday Through Monday]...
Throughout much of the long term period, the region will be
located in a weakness in the Eastern CONUS ridge. The large upper
low across the western Gulf will shift eastward but weaken with
time. Though the increase in deep layer moisture by Friday will
result in higher rain chances into the weekend, the pattern
doesn't look sufficiently wet at this time. Temperatures early in
the period will be above normal but should trend back toward
normal values by Friday as convective activity limits afternoon
temperatures to the upper 80s to near 90.

&&

.Aviation...
[Through 18Z Tuesday] Best chances for thunderstorms late this
afternoon and evening will be at KVLD, where TEMPO was added to
forecast. Elsewhere, have left VCTS in place. Otherwise, VFR
conditions will prevail through the remainder of the forecast
period.

&&

.Marine...
A typical summertime pattern will be in place throughout the week
with light winds and low seas outside the sea breeze zone.

&&

.Fire Weather...
Relative humidity values are expected to stay above critical
thresholds for the next several days with no red flag conditions
expected.

&&

.Hydrology...
Aside from some localized minor increases due to local runoff from
Sunday's rain, rivers continue their downward trend. While some
locally heavy rainfall is possible with any of the storms this
week, widespread heavy rainfall is not anticipated, which will
allow the downward trend to continue on area rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   68  91  68  90  66 /  20  40  10  30  10
Panama City   73  88  71  86  70 /  10  30  10  20  10
Dothan        70  92  69  91  67 /  20  30  10  20  10
Albany        70  92  69  92  67 /  40  30  20  30  10
Valdosta      66  92  67  92  66 /  50  40  20  40  10
Cross City    66  91  68  91  66 /  30  40  10  40  10
Apalachicola  72  86  70  84  70 /  10  30  10  20  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...CAMP
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...CAMP
MARINE...GODSEY
FIRE WEATHER...CAMP
HYDROLOGY...GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:19 PM CDTSevere Thunderstorm WarningTAEWashington41 min
May 26, 3:26 PM CDTSevere Thunderstorm WarningTAEHolmes, Jackson34 min
May 26, 3:48 PM CDTSevere Thunderstorm WarningTAEDixie, Lafayette27 min
May 26, 4:03 PM CDTAreal Flood AdvisoryTAEBay, Calhoun57 min
May 26, 4:21 PM CDTAreal Flood AdvisoryTAEBay54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.